Recently, in a piece for the Ms. Magazine blog, re:Cycling’s Elizabeth Kissling remarked on the lack of media coverage of serious safety issues with the popular birth control pill brands Yaz and Yasmin. Of the coverage there has been, little has looked beyond the significant number of injuries and deaths caused by blood clots to the potential dangers held in the negative psychological impact of these drugs, an impact that it appears a large number of women may have experienced.
As I read the stories of women who had suffered strokes or gone blind, I wondered how many women using Yaz or Yasmin had also been driven close to death, or perhaps even died, due to the depression the pills can provoke.
I decided to interview Dr Jayashri Kulkarni at Australia’s Monash University, one of the few people researching into this area, to find out more. As a practicing psychiatrist Dr Kulkarni treats women with mental health issues as well as leading research studies into this possible root cause of psychological problems.
Of the potential for these pills to create suicidal tendencies in users Dr Kulkarni says, “We have seen amongst women using these oral contraceptives a profound lowered self-esteem which causes them to lose perspective, misinterpret comments, and feel like no one would notice, or the world would be better off, if they weren’t around anymore. We’ve seen suicide attempts.
Dr Kulkarni is undertaking both a large-scale national and international survey of women’s subjective experiences with Yaz, Yasmin, as well as the Mirena IUD, Depo Provera shot, and Implanon implant and a smaller scale in-clinic study of the impact of oral contraceptives like Yaz and Yasmin on women over a three month period. The psychological impact is not what she calls “major depression” but instead a “sub-clinical depression” wherein women experience a mood change that impacts their relationships, work, and overall happiness.
“This depressive syndrome has a spectrum of symptoms. We tend to think depression just means sadness, but it can present as fuzzy headedness, inability to multitask, guilt, irritability, anxiety, and in behavioral changes like the development of obsessive compulsive disorders. Women experience a change in perspective that makes them magnify issues that occur in their lives, be that a slight weight gain or an argument with a partner, into feelings of worthlessness. It can also cause impulsivity, making the woman suicidal.”
At her clinic Dr Kulkarni describes treating a mother who found it difficult to let her children go to school for fear something would happen to them and another who became transfixed with the idea that her partner was cheating, and so called his phone repetitively to check on him. She believes that the provoked anxiety can display itself clearly as panic attacks, but it can also appear as paranoia and agoraphobia. When taken off Yasmin and Yaz these women returned to their previous state with a healthy perspective.
The Depo Provera shot and Implanon implant have shown in the research to also cause particularly profound depression. For women who have a history of mental health issues or have environmental factors that make them more vulnerable to mental health issues, these methods have been seen to provoke serious negative changes in mood.
Dr Kulkarni’s hypothesis is this: “Low estrogen pills and progesterone-only methods seem to cause depression at the highest rate. In our research we’ve seen women respond better to higher dose estrogen and natural progesterones. Clinical studies on animals have shown progesterone in a low dose causes increased anxiety, but conversely in a high dose it alleviates anxiety.” Her findings will be published later this year in full.
At present Dr Kulkarni treats her patients by changing their hormonal birth control method with her research in mind, a practice she believes to be generally successful. She prescribes new pill Zoely to patients who have responded badly to other brands. Zoely (which contains 2.5 mg of nomegestrol acetate and 1.5 mg of 17-beta-estradiol) was refused approval by the FDA for the US in 2011.
There are only a handful of studies available on the impact of hormonal birth control on mood. Dr Kulkarni admits that it is difficult to find funding and support for such research. Ideally she would want to have a study of 60,000 women on different brands of pill across two or three countries who would be followed over a period of two years. However she feels compelled to continue with this line of investigation to “validate” the experiences of the women she sees every day who have developed symptoms of depressive syndrome when on hormonal birth control.